Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 50, NWS Melbourne, FL

May 28, 1996Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 28, 1996, 3:08 PM EDT for Volusia County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1996, 3:08 PM EDT (19:08 UTC)
Expired
May 28, 1996, 4:00 PM EDT
In force
52 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1996-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1996-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1717 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 281909
SVRMLB
FLC127-282000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
308 PM EDT TUE MAY 28 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...SOUTHEASTERN VOLUSIA COUNTY
 
 
AT 308 PM EDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
SOUTHEAST VOLUSIA COUNTY ABOUT 2 MILES SOUTH OF EDGEWATER TO OAK HILL.
THE SEVERE STORM WAS MOVING EAST AT 20 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:00 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 28, 1:00 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
100 PM EDT TUE MAY 28 1996

ACTIVITY MOVING INTO COUNTY WARNING AREA INCREASING IN COVERAGE AND
EXPECTED TO CONTINUE TO DO SO AS MIDDAY CAPE SOUNDING MOISTENED FROM
MORNING SOUNDING...REMAINS MODERATELY UNSTABLE...AND INTERACTIONS
FROM STORMS OVER NORTH FL ALREADY COMING INTO THE PICTURE. IT LOOKS
TO BE A BUSY AFTERNOON FOR THE EAST COAST COUNTIES.

THIS EVENING...SKIES WILL CLEAR AFTER SHOWERS/THUNDERSTORMS DIMINISH
EAST COAST/COASTAL WATERS. PATCHES OF FOG WILL AGAIN BE POSSIBLE WITH
LIGHT WINDS AND ABUNDANT GROUND MOISTURE. THE SURFACE-925 MB TROUGH
IS FORECAST TO CONTINUE THROUGH WEDNESDAY AS THE E-W LOW-MID LEVEL
RIDGE REMAINS ANCHORED TO OUR SOUTH. THE ETA SHOWS DEEPER MOISTURE
THAN THE THE NGM AND FOLLOWING NUMEROUS SHOWERS/STORMS THIS AFTERNOON
AND GROUND MOISTURE AVAILABLE TO BE TRANSPORTED UPWARD...IS PREFERRED
SOLUTION. MODERATELY MOIST/UNSTABLE AIRMASS...DAYT.IME HEATING...AND
HEIGHT FALLS ALOFT LATE IN THE DAY WILL COMBINE TO PRODUCE SCATTERED
TO NUMEROUS SHOWERS/STORMS WEDNESDAY...WITH MOVEMENT AGAIN TOWARDS
THE EAST COAST OF FL.

PETERSEN

In the hours before

Special weather statement, May 28, 11:04 AM EDT, 4 hours 4 minutes before
FLZ041-044>047-053-054-058-059-064-501-281730-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1104 AM EDT TUE MAY 28 1996

ABUNDANT LOW LEVEL MOISTURE AND INSTABILITY WILL COMBINE WITH DAYTIME
HEATING TO TRIGGER WIDELY SCATTERED THUNDERSTORMS EARLY THIS
AFTERNOON FROM LAKE GEORGE TO THE DISNEY AREA AND LAKE KISSIMMEE.
THESE STORMS WILL MOVE EAST AS THE AFTERNOON PROGRESSES AND GRADUALLY
INCREASE IN COVERAGE. THUNDERSTORMS SHOULD BE MOST WIDESPREAD NEAR
THE EAST COAST LATER THIS AFTERNOON...WHEN THE WEST COAST SEA BREEZE
MAY REACH THE EAST COAST SEA BREEZE AND RESULT IN A FEW STRONG
STORMS.

THE MAIN THREATS FROM STORMS TODAY WILL BE HEAVY DOWNPOURS AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONGER STORMS MAY GENERATE
STRONG WIND GUSTS AND HAIL DUE TO THE PRESENCE OF DRIER AIR IN THE
MID LEVELS OF THE ATMOSPHERE. HEAD INDOORS AT THE FIRST SIGNS OF
THUNDERSTORMS IN THE AREA.

MARINE OUTLOOK...AFTERNOON AND EVENING THUNDERSTORMS FORMING OVER THE
PENINSULA WILL CROSS THE COAST AND CONTINUE MOVING EAST TO SOUTHEAST
AT 10 TO 15 MPH.

PETERSEN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:05 PM EDTTornado WarningMLBBrevard25 min
May 28, 5:07 PM EDTSevere Thunderstorm WarningMLBOrange68 min
May 28, 5:11 PM EDTSevere Thunderstorm WarningMLBIndian River49 min
May 28, 5:37 PM EDTSevere Thunderstorm WarningMLBSaint Lucie68 min
May 28, 6:16 PM EDTSevere Thunderstorm WarningMLBBrevard59 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.